Georgia, 2012Damaging Winds in Georgia, March 3, 2012
March 3, 2012 · NWS JAX · 14 events in 5 counties and zones
Several pre-frontal lines of severe storms moved across SE Ga under strong shear and marginal surface based instability. Most storms had well defined mesocyclone rotations, however tornado touchdown was not confined in most cells.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several pre-frontal lines of severe storms moved across SE Ga under strong shear and marginal surface based instability. Most storms had well defined mesocyclone rotations, however tornado touchdown was not confined in most cells. Widespread wind damage occurred as storms passed across the area from late morning through the afternoon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Mar 3, 9:45 AM EST, 15 minutes earlier.
Area forecast discussion, Mar 3, 9:45 AM EST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
945 AM EST SAT MAR 3 2012
...SLIGHT RISK OF SEVERE STORMS THROUGH TONIGHT AND FLOOD WATCH
FOR SE GA THIS AFTN AND EARLY THIS EVENING...
...TORNADO WATCH FOR PORTIONS OF SOUTHEAST GEORGIA INTO EARLY
AFTERNOON...
.UPDATE...SFC ANALYSIS SHOWS A COLD FRONT FROM ERN GA TO EXTREME
SE AL WHERE A FRONTAL WAVE HAS BEEN DEVELOPING. AHEAD OF COLD
FRONT...NMRS SHOWERS AND SCT TSTMS HAVE BEEN DEVELOPING EARLY THIS
MORNING. STRONGEST CONVECTION IS OVER THE FL PANHANDLE AND SW GA
AT THIS TIME. LATEST RADAR TRENDS SHOW CONVECTION WEAKENS A BIT AS
IT ENTERS OUR NW ZONES LIKELY DUE TO MOVING OUT OF AHEAD OF
STRONGER DYNAMICS AND DRIER AIR ALOFT. THE JAX SOUNDING SHOWS
STRONG SUBSIDENCE/DRIER AIR ABOVE ABOUT 760 MB AND PWAT OF JUST
UNDER 1 INCH. FURTHER W TLH SOUNDING SHOWS HIGHER PWATS NEAR 1.3
INCHES AND MORE FAVORABLE ENVIRONMENT FOR DEEP CONVECTION.
BEFORE COLD FRONT MOVES INTO THE AREA TONIGHT...TEMPS TODAY
EXPECTED TO WARM TO THE UPPER 70S N TO MID 80S S ZONES. GUSTY
WINDS OUTSIDE OF CONVECTION EXPECTED AS TEMPS WARM DUE TO MIXING
AND ANTICIPATE GUSTY WINDS OF 30 TO 40 MPH LATER THIS MORNING
INTO THE AFTN HOURS. LAKE WIND ADVY IS IN EFFECT FOR THIS.
SEE NO REASON TO DEVIATE FROM FLOOD WATCH ATTM AS CONVECTION EXPECTED
TO MOVE INTO THE SE GA ZONES LATER THIS MORNING AND THROUGH THE
AFTN WITH TRAINING CELLS EXPECTED AS THE FRONT BEGINS TO STALL
TEMPORARILY. BETTER UPPER LEVEL SUPPORT BEGINS TO TAKE PLACE THIS
AFTERNOON AND CONT INTO THE NIGHT TIME HOURS. HIGHER RAINFALL
AMOUNTS GENERALLY NW OF A LINE FROM NAHUNTA TO STATENVILLE WITH
WIDESPREAD 2-4 INCHES...POSSIBLY HIGHER IN ISOLD SPOTS.
AS FAR AS CONVECTION...A TONGUE OF HIGHER INSTABILITY WITH SBCAPE
OF AT LEAST 700 J/JG IS LOCATED ALONG OUR NWRN ZONES AND BULK
SHEARS OF NEAR 60 KT. THERE IS A GOOD CHANCE OF SOME SEVERE STORMS
ENTERING OUR NW ZONES OVER THE NEXT 3 HOURS AS THE FRONT SLOWLY
PUSHES SEWD TOWARD OUR AREA. ONE CELL MOVING INTO COFFEE COUNTY
AT 935 AM HAS SHOWED SIGNS OF BEING SEVERE. DECENT TURNING IN THE
LLVLS AND STRONG WINDS ALOFT CREATING A FAVORABLE AREA FOR
TORNADIC CELLS AND WILL BE MONITORED CLOSELY. THE TORNADO WATCH
GOES UNTIL 2 PM TODAY AND LIKELY NEED TO BE EXPANDED EWD LATER
TODAY AND EXTENDED S AND SE TO COVER POSSIBLE SEVERE STORMS.
&&
.AVIATION...MVFR CIGS WILL IMPACT THE FL TAF SITES THROUGH THIS
MORNING AND COULD CONTINUE INTO EARLY AFTERNOON BEFORE LIFTING TO
VFR. SSI MAY SEE BRIEF PERIOD OF MVFR CIGS LATER THIS MORNING.
THEN...CONVECTION APPROACHES ALL TERMINALS FROM THE WEST THIS
AFTN...IMPACTING SSI AND GNV FIRST. FOR NOW...MVFR CONDS IN CONVECTION
FCST BUT CERTAINLY POSSIBLE IFR MAY OCCUR IN THE STRONGER CONVECTION
FOR SSI AND JAX AFT ABOUT 19Z. LOW LEVEL WIND SHEAR CONTINUES IN
THE TAFS THIS MORNING BEFORE LLVL WINDS MIX DOWN TO THE SFC.
&&
.MARINE...
WINDS ARE SWLY AROUND 10-15 KT AND WILL CONT TO INCREASE. SEAS OF
2-4 FT INDICATED FROM BUOYS. HAVE MEDIUM CONFIDENCE WINDS WILL
REMAIN JUST BELOW ADVY UNTIL THIS EVENING SO FOR NOW EXERCISE
CAUTION LOOKS GOOD THROUGH ABOUT 7 PM FOR MARINE ZONES. OFFSHORE
WATERS...GALE WATCH LATER TONIGHT IS WARRANTED BASED TIGHTENING
OF PRES GRADIENT AS AN AREA OF LOW PRES ALONG THE FRONT STRENGTHENS
THE SLY FLOW. SEAS COULD BUILD TO UP TO 11 FT OVER THE OFFSHORE
WATERS ON SUNDAY.
RIP CURRENTS: LOW RISK TODAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 77 47 63 40 / 100 100 70 0
SSI 73 48 59 44 / 90 100 90 0
JAX 84 50 63 38 / 60 100 90 0
SGJ 84 52 61 43 / 50 90 90 0
GNV 83 51 63 37 / 50 100 80 0
OCF 85 54 63 37 / 30 90 80 0
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...FIRE WEATHER WATCH SUNDAY AFTERNOON FOR ALACHUA-BAKER-BRADFORD-
CLAY-COLUMBIA-DUVAL-FLAGLER-GILCHRIST-HAMILTON-MARION-
NASSAU-PUTNAM-ST JOHNS-SUWANNEE-UNION.
LAKE WIND ADVISORY UNTIL 7 PM EST THIS EVENING FOR ALACHUA-BAKER-
BRADFORD-CLAY-COLUMBIA-DUVAL-FLAGLER-GILCHRIST-HAMILTON-
MARION-NASSAU-PUTNAM-ST JOHNS-SUWANNEE-UNION.
GA...FLOOD WATCH FROM 1 PM EST THIS AFTERNOON THROUGH LATE TONIGHT
FOR APPLING-ATKINSON-BACON-BRANTLEY-CHARLTON-CLINCH-COASTAL
CAMDEN-COASTAL GLYNN-COFFEE-ECHOLS-INLAND CAMDEN-INLAND
GLYNN-JEFF DAVIS-PIERCE-WARE-WAYNE.
FIRE WEATHER WATCH SUNDAY AFTERNOON FOR APPLING-ATKINSON-BACON-
BRANTLEY-CHARLTON-CLINCH-COASTAL CAMDEN-COASTAL GLYNN-
COFFEE-ECHOLS-INLAND CAMDEN-INLAND GLYNN-JEFF DAVIS-PIERCE-
WARE-WAYNE.
LAKE WIND ADVISORY UNTIL 7 PM EST THIS EVENING FOR COASTAL
CAMDEN-COASTAL GLYNN-INLAND CAMDEN-INLAND GLYNN.
AM...GALE WATCH FROM LATE TONIGHT THROUGH SUNDAY AFTERNOON FOR
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM
OFFSHORE-FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM
OFFSHORE-ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM
OFFSHORE.
SMALL CRAFT ADVISORY FROM 7 PM THIS EVENING TO 1 AM EST SUNDAY
FOR ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM
OFFSHORE-FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM
OFFSHORE-ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM
OFFSHORE.
SMALL CRAFT ADVISORY FROM 9 PM THIS EVENING TO 9 PM EST SUNDAY
FOR ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-ST AUGUSTINE
TO FLAGLER BEACH FL OUT 20 NM.
&&
SHASHY/ZIBURA/WALKERHazardous weather outlook, Mar 3, 8:07 AM EST, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
807 AM EST SAT MAR 3 2012
AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-040700-
ALACHUA-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT TO 20 NM-APPLING-
ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-CAMDEN (COASTAL)-
CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-COLUMBIA-DUVAL-ECHOLS-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT TO 20 NM-FLAGLER-GILCHRIST-
GLYNN (COASTAL)-GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-
PIERCE-PUTNAM-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL OUT TO 20 NM-ST JOHNS-SUWANNEE-
UNION-WARE-WAYNE-
807 AM EST SAT MAR 3 2012
THIS OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST GEORGIA AND THE
ADJACENT COASTAL WATERS.
...TORNADO WATCH 68 IN EFFECT FOR PORTIONS OF SOUTHEAST GEORGIA
TODAY...
...SLIGHT RISK OF SEVERE THUNDERSTORMS AND HEAVY RAINFALL POSSIBLE
THIS AFTERNOON AND TONIGHT...
...FLOOD WATCH FOR SOUTHEAST GEORGIA THIS AFTERNOON AND TONIGHT...
...SMALL CRAFT ADVISORIES TONIGHT AND SUNDAY...
...GALE WATCH FOR THE OFFSHORE WATERS TONIGHT AND SUNDAY...
...FIRE WEATHER WATCH SUNDAY AFTERNOON FOR NORTHEAST FLORIDA...
.DAY ONE...TODAY AND TONIGHT...
A STRONG FRONTAL SYSTEM WITH A SLIGHT RISK OF SEVERE THUNDERSTORMS
WILL IMPACT SOUTHEAST GEORGIA AND NORTHEAST FLORIDA LATER TODAY.
A TORNADO WATCH IS NOW IN EFFECT FOR PORTIONS OF SOUTHEAST GEORGIA
THROUGH 2 PM. IN ADDITION...DAMAGING WINDS AND LARGE HAIL WILL BE
POSSIBLE LATER THIS MORNING AND IN THE AFTERNOON ACROSS SOUTHEAST
GEORGIA. SCATTERED STRONG STORMS CAPABLE OF GUSTY WINDS WILL BE
POSSIBLE ACROSS NORTHEAST FLORIDA THIS AFTERNOON.
THE SQUALL LINE WILL STALL ACROSS SOUTHEAST GEORGIA THIS
AFTERNOON...AND PRODUCE WIDESPREAD RAINFALL AMOUNTS OF 2 TO 4
INCHES. LOCALLY HEAVY RAINFALL...UP TO 6 INCHES...WILL BE POSSIBLE
WHERE TRAINING STORMS PROGRESS ACROSS SOUTHEAST GEORGIA AND A FLOOD
WATCH HAS BEEN ISSUED.
SUSTAINED SOUTHWEST WINDS OF 20 TO 25 MPH WITH GUSTS UP TO 35 TO 40
MPH WILL BE POSSIBLE ACROSS NORTHEAST FLORIDA AND COASTAL SOUTHEAST
GEORGIA TODAY OUTSIDE OF THUNDERSTORM ACTIVITY. A LAKE WIND ADVISORY
HAS BEEN ISSUED.
SMALL CRAFT ADVISORIES ARE IN EFFECT TONIGHT FOR STRONG WINDS
FOLLOWING THE COLD FRONTAL PASSAGE. A GALE WATCH HAS ALSO BEEN
ISSUED FOR THE OFFSHORE WATERS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH THURSDAY...
RELATIVE HUMIDITIES WILL FALL TO CRITICAL LEVELS SUNDAY...WITH A
FIRE WEATHER WATCH FOR NORTHEAST FLORIDA SUNDAY AFTERNOON. DRY AND
BREEZY CONDITIONS WILL LIKELY CONTINUE ON MONDAY.
A LONG PERIOD OF ONSHORE FLOW WILL START ON TUESDAY AND LAST THROUGH
THE END OF THE WEEK. ELEVATED RISK OF RIP CURRENTS CAN BE EXPECTED
ALONG WITH POSSIBLE COASTAL FLOODING AND BEACH EROSION AS THE FULL
MOON IMPACTS TIDAL LEVELS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED TODAY AND EARLY TONIGHT.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.
ENYEDI/SHASHY
Thunderstorm Wind, Coffee
- When
- March 3, 10:00 AM EST
- Where
- Coffee County, 0.91 mi SE of Broxton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 31.620, -82.890
Downburst winds blew a quarter of the roof off of a commercial building. There was some structural damage to homes. Trees and power lines were also reported in the area.
Thunderstorm Wind, Coffee
- When
- March 3, 10:06 AM EST
- Where
- Coffee County, 0.91 mi SW of West Green
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 31.610, -82.740
Power lines were blown down in West Green.
Funnel Cloud, Coffee
- When
- March 3, 10:15 AM EST
- Where
- Coffee County, 1.81 mi SW of Lehigh
- Reported by
- Public
- Coordinates
- 31.650, -82.740
A funnel cloud was sighted near Highway 221 about 3 miles north of West Green.
Thunderstorm Wind, Clinch
- When
- March 3, 12:22 PM EST
- Where
- Clinch County, 3.5 mi S of Cogdell
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 31.120, -82.720
Trees and street signs were blown down near the Cogdell Highway.
Funnel Cloud, Clinch
- When
- March 3, 12:22 PM EST
- Where
- Clinch County, 3.5 mi S of Cogdell
- Reported by
- Trained Spotter
- Coordinates
- 31.120, -82.720
A funnel cloud was seen near the Cogdell Highway.
Thunderstorm Wind, Clinch
- When
- March 3, 12:35 PM EST
- Where
- Clinch County, 5.09 mi NW of Dupont
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 31.040, -82.920
Numerous trees and power lines were reported blown down about 7 miles north of Dupont in northwest Clinch county on Tomlinson Road near State Road 122 and 168.
Funnel Cloud, Ware
- When
- March 3, 12:45 PM EST
- Where
- Ware County, 0.59 mi E of Waresboro
- Reported by
- Public
- Coordinates
- 31.250, -82.470
A funnel cloud was reported near Waresboro.
Thunderstorm Wind, Ware
- When
- March 3, 12:45 PM EST
- Where
- Ware County, 4.36 mi WSW of Millwood
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 31.250, -82.740
Trees were blown down near Trail Road.
Thunderstorm Wind, Ware
- When
- March 3, 12:55 PM EST
- Where
- Ware County, 1.37 mi ENE of Waycross
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 31.230, -82.330
Trees were blown down near Plant Avenue and one large tree fell on a fence of a residence. The time of damage was based on radar imagery. The cost of damage was estimated.
Funnel Cloud, Wayne
- When
- March 3, 1:00 PM EST
- Where
- Wayne County, 0.59 mi W of Jesup
- Reported by
- State Official
- Coordinates
- 31.600, -81.890
A funnel cloud was reported over Jesup. No damage was reported.
Thunderstorm Wind, Ware
- When
- March 3, 1:00 PM EST
- Where
- Ware County, 1.82 mi SE of Waycross
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 31.200, -82.330
Medium size tree limbs and street signs were blown down. The time of damage was based on radar.
Thunderstorm Wind, Ware
- When
- March 3, 1:40 PM EST
- Where
- Ware County, 0.59 mi E of Millwood
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 31.270, -82.660
Trees were blown down onto power lines near Millwood. The time of damage was based on radar.
Funnel Cloud, Brantley
- When
- March 3, 2:10 PM EST
- Where
- Brantley County, Hoboken
- Reported by
- Emergency Manager
- Coordinates
- 31.180, -82.130
County Emergency Management received several funnel cloud reports in Hoboken.
Thunderstorm Wind, Ware
- When
- March 3, 2:20 PM EST
- Where
- Ware County, 1.5 mi NNE of Waycross
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 31.240, -82.340
Trees were blown down onto power lines near Sunnyside. The time was based on radar.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Utah, March 3, 20121 death · 1 event
- High Wind in New York, March 3, 2012$240,000 · 60 kt wind · 9 events
- Tornado and Flash Flooding in Florida, March 3 to 4, 2012$19,000 · EF0 · 37 events
- High Wind in New York, March 3, 2012$75,000 · 54 kt wind · 3 events
- Seiche in New York, March 3, 2012$20,000 · 3 events
- High Wind in Pennsylvania, March 3, 2012$17,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in Georgia, March 3, 2012$13,000 · 1 in hail · 7 events
- High Wind in Montana, March 3, 201257 kt wind · 7 events
- High Wind in Wyoming, March 3, 201261 kt wind · 5 events
- Strong Wind in Pennsylvania, March 3, 2012$2,000 · 5 events
- Hail and Damaging Winds in South Carolina, March 3, 2012$10,000 · 1 in hail · 4 events
- Damaging Winds in South Carolina, March 3, 2012$4,000 · 50 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 372345, 372346, 372340, 372347, 372356, 372349, 372341, 372358, 372350, 372342, 372351, 372352, 372344, 372353.